Aa
A
A
A
Close
Undiagnosed Symptoms Community
25k Members
Avatar universal

Sudden rash and numbness

Hi, I am a 25 year old male as well as the issues listed below I suffer depression and anxiety for this I am on amitriptyline. I am looking for some advice regarding symptoms I have been having recently. The symptoms I have been experiencing  are; Sudden redness appears on right calf with an accompanying line (see attached pictures) the line in the picture always accompanies the redness sometimes the line is lower towards the ankle, which is followed by numbness/a pins and needles sensation in my foot, that subsides within about five minutes both redness on calf and numbness in foot, shaking hands approx 4-5 months, joint pain particularly knees approx 6 months, Under my right shoulder blade I have a burning sensation which is almost tingly to the touch which comes and goes with any movement approx 6 months, I have always had a problem with excessive sweating but in the past 3-4 months it has been particularly bad to the point where without any activity I can change my t-shirt about 3 times a day. Long term I have been experiencing; Lower Back pain that has been not been diagnosed it is thought to be musculoskeletal but there have been no real tests regarding this only an x-ray 2-3 years ago, this pain has been over the past 4-5 years and is treated with codeine phosphate and ibuprofen (these painkillers help ease the joint pain). I have been referred to a pain clinic regarding the back pain and I am still waiting to see a Dr regarding the other issues mentioned. Could all of these be symptoms of one illness or are they unrelated?  Any advice you can give me would be a great help.
8 Responses
4851940 tn?1515698193
The pins and needles and numbness can be from pinched nerves due to arthritic joints in the spine and it sounds like your also have arthritis (probably osteoarthritis) in the knees too.

The pins and needles in your feet will be referred from the lower spine problem.

I was actually given the amitriptyline for nerve pain in my legs and my knees.  I was given citalopram for the depression.  

With the redness in the leg, you may have developed an allergy to the Ibuprofen or now have infection in the skin.  I was taking Ibuprofen for my joint pains and my leg swell up and went red.  Doc said that Ibuprofen can cause oedema (fluid retention).  

I would see the doctor about the rash on your leg, as this could be an infection or an allergic reaction to one of you meds.

When taking Ibuprofen, take that with food, or the doctor may have prescribed you with a stomach medication to take.  Ibuprofen can cause damage to the stomach.

With your profuse sweating for so long, it would be a good idea to mention this to the doctor too.  Recently we have been have a lot of hot weather, but you have been sweating for the last few months.  With such profuse sweating, your body may be fighting a bacterial or viral infection, or may be a symptom due to other reasons.  The doctor may decide to take a blood test to check your liver function.  Make sure that you still drink plenty of water so that you do not become dehydrated.  2-3 litres per day is usually recommended, you may need more.  But don't overdo it as too much water can be just as dangerous as being dehydrated.

With pins and needles sensations it would be a good idea to find out whether these are from your spinal problem, or from peripheral nerve damage.  You do not say if you are diabetic, if you are, make sure that you control your sugar levels as that can cause nerve damage, resulting in pins and needles.  I am glucose intolerant, but have peripheral nerve damage.  

I would say that some of the symptoms you have are linked and other symptoms may be due to your medications.    With suffering from depression that can exacerbate any physical problems.  Bit if a vicious circle.  

Has the doctor sent you for xrays on your knees?

As you have quite a few problems and some of these may be linked, I would suggest you write everything down so that your doctor can read your note or he may tell you to tell him.  But it will help so that you do not forget any of your symptoms.  It may be that you might have to have more than one appointment with your doctor.  As some doctors won't allow a patient to go in with more than one problem.

I would make an appointment as soon as you with regard to your red leg though.

Best wishes.
Avatar universal
     The red line indicates blood poisoning!  Please see a doctor asap!!!
Avatar universal
Jemma - Thank you for replying, I haven't had any x-rays on my knees unfortunately when I speak to my Dr I will ask about getting one. Regarding the numbness and and redness these symptoms seem to be connected, I never have one without the other and they appear suddenly together and suddenly vanish together within about 5 minutes of appearing. Do you have any idea what the correlation could be?

Silverfox - Thank you for replying I am going to see a Dr to try and get this sorted!
Avatar universal
Jemma - I forgot to say i'm not diabetic
4851940 tn?1515698193
That's good that you haven't got diabetes.  Has the doctor done a blood test though to rule it out?

As you feel the red and numb leg problem is connected, I am suspicious that the Ibuprofen may be the culprit.  

Make an appointment as soon as you can with regard to the rash on your leg to get it checked out.  You can also telephone the 111 service (if you have that facility in Scotland) and get an out of hours appointment with a doctor should the red rash suddenly appear again.  You can also ring the NHS direct for advice (but I avoid these as the telephone calls are not free).

It's a pity that your doctor hasn't referred you to the Triage service (if you have that in Scotland).  The Triage is slightly above the physiotherapists and they assess all your problems and decide what is the best solution for you and whether you would need to have xrays, MRI scans, referred to a bone specialist, neurologist, give you advice on what type of exercises to do specific to your problem, or refer you to the pain management team.  

I see that your doctor has referred you for pain management.  I am waiting to see them too and have been waiting a few months already.  

Have you got an appointment come through for your pain management yet?  They will also help with exercised for your knee problems.

I was told that walking in the water at the swimming pool helps to strengthen the muscles around the knee.  But you really need to have identified what the cause of your knee problem is, whether this is to do with degeneration of the bones (osteoarthritis), tendon or muscle problems.

Has the doctor done any blood tests to rule out other forms of arthritis, like rheumatoid or lupus?

It is still important to move about and do gentle exercises, otherwise you will stiffen up.  Arthritis has flare ups, so if you are really unwell with it, then rest.  

Hope you get on OK.
Best wishes.
Avatar universal
I haven't had a blood test recently for diabetes but just checked my blood sugar levels on my mother-in-law's machine (she is type 2) and it all seems to be normal.
I am going to phone and see if I can see someone tomorrow as it is really worrying me! I have no idea how I forgot to mention this but just before the redness and numbness there is a sharp pain...similar to a stingy nettle or bee sting in the exact spot that goes red that is what made me look at my leg in the first place!!
My rheumatoid and inflammation levels were checked a few months ago, the inflammation was elevated so maybe it is time to have that looked at again. I haven't had any word back yet about the pain clinic but I am hoping that it won't be to long a wait. I am sorry to hear you have been waiting so long for yours.
Thanks again for your reply it is really appreciated.
4851940 tn?1515698193
Glad to hear that you are making an urgent appointment.
Let us know how you get on.

Best wishes.
Avatar universal
   Have you been tested for Lupus?
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
1756321 tn?1547098925
Queensland, Australia
19694731 tn?1482853437
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.